The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

ABBOTT NORTHWESTERN HOSPITAL 800 EAST 28TH STREET MINNEAPOLIS, MN 55407 Oct. 3, 2016
VIOLATION: NURSING SERVICES Tag No: A0385
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**

Based on medical record review, interviews and review of the care provided to an identified patient (patient #1), it was determined that the hospital failed to provide 24 hour nursing services as required for the patient.
Findings include:

The hospital failed to administer all drugs and biologicals in accordance with applicable licensing requirements and approved medical staff policies and procedures (refer to A405).

The hospital was notified of the Immediate Jeopardy on October 3, 2016 at 3:30 pm. The Immediate Jeopardy began on September 17, 2016 when the hospital failed to ensure interventions were in place to prevent a re-occurrence of a medication error that occurred in the emergency department when a physician gave a verbal order to administer epinephrine intramuscularly and the nurse administered the medication in the patient's intravenous line resulting in [DIAGNOSES REDACTED].
VIOLATION: ADMINISTRATION OF DRUGS Tag No: A0405
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**

Based on medical record review and interviews, the hospital failed to administer all drugs and biologicals in accordance with approved medical staff policies and procedures in one of one patient (patient #1) reviewed. Findings include:

Patient #1 had a history of asthma and was admitted on [DATE] with wheezing and acute respiratory distress. The patient was initially treated with inhaled albuterol (relaxes muscles in the airway, increases flow to lungs) and IV magnesium (controls high blood pressure/prevents brain function problems) and methylprednisolone (reduces respiratory inflammation).

A 9/17/16 at 8:35 p.m.entry in patient #1's ED record stated that at "8:35 p.m. on 9/17/16, patient #1 was given an IV dose of epinephrine instead of an IM dose as directed. The entry stated the patient shortly went into V-tach (tachycardia) and lost consciousness. The patient remained in this rhythm for approximately 4-5 minutes before spontaneously converting to [DIAGNOSES REDACTED](quivering or irregular heartbeat)."

A 9/17/16 ED progress note written at 10:10 p.m. by pharmacist (G) stated physician (E) "called" for IM epinephrine, and pharmacist (G) verbally clarified the dose stating "0.3 mg" and physician (E) verbally confirmed the dose. Pharmacist (G) got the 1 mg/ml epinephrine ampoule (for subcutaneous/IM administration) from the Omnicell medication cart and handed the ampoule to RN (F) so pharmacist (G) could continue to prepare for the intubation. RN (F) questioned the volume that needed to be drawn up, and pharmacist (G) responded "this epinephrine is 1 mg/ml and 0.3 mg is the IM dose, so please draw up 0.3 ml." The note stated neither (G) or (E) heard any clarification called before RN (F) administered the 0.3 mg of epinephrine undiluted intravenously.

A 9/17/16 ED progress note written by RN (F) at 10:11 p.m. stated RN (F) drew up 0.3mg of Epinephrine and administered it per IV according to physician (E's) verbal order (RN (F's) interpretation. The note stated the IV route was clarified with physician (E) and confirmed with pharmacist (G) who was also present in the treatment room. The note further stated that after RN (F) administered the medication per IV route, physician (E) stated she wanted it administered intramuscular to the patient.

A 9/17/16 ED progress note written at 11:36 p.m. by physician (E) stated the patient developed intermittent periods of [DIAGNOSES REDACTED] and a decreased level of consciousness related to an ordered IM dose of epinephrine being delivered intravenously.

The 9/17/16 event report (medication error report) completed by nurse (H) indicated the medication error related to the epinephrine IV administration instead of IM caused the patient injury/harm. The report described the event and stated the medication delivery error led to a V-tach cardiac arrest.

RN (F) was interviewed by phone on 10/3/16 at 8:30 a.m. He stated the following during the interview: He he was working in the ED on 9/17/16. He stated he had worked with epinephrine in the past and knew that IM epinephrine was administered to patients who had breathing problems. He stated physician (E) gave a verbal order for epinephrine but did not indicate a route to be used. He stated he clarified the order and verbalized the medication and that the route was IV and physician (E) responded "yes." Pharmacist (G) gave him the ampoule of epinephrine and he drew it up and put it in the patient's IV. The patient developed an elevated heart rate and was not awake. RN (F) stated he "thinks" physician (E) gave a verbal order for the patient to be given IV epinephrine. He stated he knew that the patient had not coded. He stated he was carrying out physician (E's) verbal order. There were many people in the room. RN (F) stated he wished the incident would not have occurred.

Physician (E) was interviewed in person on 9/30/16 at 10:30 a.m. She confirmed that IM epinephrine is the standard treatment for asthma in the ED. She stated she gave a verbal order for the patient to receive IM epinephrine and RN (F) and pharmacist (G) were present when the order was given. Physician (E) stated IV epinephrine is used during a code and when a patient has a cardiac arrest (no pulse). She stated a code was not called for patient #1, and patient #1 had a pulse during the event. Physician (E) further stated pharmacist (G) handed the ampoule of epinephrine to RN (F) and said it was the IM dose. RN (F) put the epinephrine in the patient's IV and stated he put it in the IV at the time of the incident.

Pharmacist (G) was interviewed in person on 10/3/16 at 11:25 a.m. He stated the following during the interview: He was assigned to the ED on the evening of 9/17/16 when patient #1 was admitted . Approximately six-seven staff were present in the treatment room. He clearly heard physician (E) give a verbal order for IM epinephrine to be administered to the patient. He observed that the patient was continuing to deteriorate. He gave the ampoule of epinephrine to RN (F) and told him 0.3 mg is the IM dose so draw up 0.3 ml. RN (F) did not ask physician(E) or pharmacist (G) for a clarification of the route. He heard someone in the room say the epinephrine was given. RN (F) was standing next to the patient's IV and (G) did not observe that an IM needle was present. After the patient developed V-tach, RN (F) asked (G) if he thought the arrhythmia was caused by the epinephrine being given per IV route. Pharmacist (G) said "yes."